Hail, Billings
- When
- August 19, 5:10 PM MST to 5:13 PM MST
- Where
- Billings County, 7.43 mi SE of Fairfield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.110, -103.100
Thunderstorms developed along a surface trough over western North Dakota and spread to the east, with some becoming severe. The largest hail reported was the size of golf balls, and fell in Billings County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along a surface trough over western North Dakota and spread to the east, with some becoming severe. The largest hail reported was the size of golf balls, and fell in Billings County. The strongest reported wind gust of 80 mph occurred in Pierce County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 19, 4:31 PM MST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 631 PM CDT Mon Aug 19 2019 .UPDATE... Issued at 626 PM CDT Mon Aug 19 2019 The main change to the forecast for this update was to precipitation chances tonight. A Cu field has developed across western ND and the latest CAM runs indicate isolated thunderstorms developing within the next hour. A few storms could be severe as 50 Knot shear and 1-2 K CAPE appear to overlap. && .SHORT TERM...(This evening through Tuesday) Issued at 241 PM CDT Mon Aug 19 2019 Main forecast in the short term period will be thunderstorm chances tonight. Latest water vapor imagery shows a nearly zonal flow from the northern Rockies into the northern Plains. A weak shortwave was noted over south central Montana with a stronger wave over southern Canada along the British Columbia/Alberta border. At the surface, pressure falls were occurring over western and central ND ahead of a developing surface trough over eastern Montana into southern Saskatchewan. A stalled cold front from southern Saskatchewan into central and eastern ND was beginning to lift northeast as a warm front, with a trailing cold front extending back from the low, towards the northern Rockies. This evening, a surface trough becomes better defined over the western Dakotas. Cams have been very consistent in developing isolated convection along the surface trough over western North Dakota around 23 UTC. Instability has been slow to increase this afternoon, but expect by 23 UTC we should see a moderately unstable airmass over this are with around 40 knots of 0-6km bulk shear, perpendicular to the surface trough. This would suggest discrete supercells along the initiating boundary. Decent 0-1km shear of 15-20 kts and a curved hodograph would suggest at least some potential for a tornado if we are able to sustain an updraft. The problem is that a stout cap remains in place with building upper level heights and only a very weak shortwave to provide the forcing. Cams have also been consistent in not sustaining convection over southwest ND this evening, which seems reasonable given the factors above. With that said, if we can get a sustained updraft this evening, at least initially, there would be enough instability to potentially get an isolated severe report. The threat for sustained convection at this time looks minimal. None of the Cams have depicted convection east of the Missouri and south of Interstate 94 since early this morning. Thus if convection would get going early this evening in the southwest, expect it would have a hard time making it across the Missouri. We should get a better idea of the cap from the 00z Bismarck sounding. Farther to the north, over northwest and north central North Dakota, convection also struggles from it's initiation over north west ND, also around 23 UTC. There might be just enough forcing with a meager low level jet and mid level ascent to sustain convection as it moves along the International Border toward the Turtle Mountains. The strongest convection appears to hold off until after midnight, from around the Turtle Mountains, eastward into northeast North Dakota. This convection would most likely be elevated, with isolated large hail and possibly a few strong gusts reaching the ground. The convection also becomes more organized in a linear fashion as it exits ND into Minnesota, based on the latest iterations of the CAMS. Therefore, all in all, we can not completely rule out an isolated severe storm tonight, but at this time, it looks to be a rather isolated event over western and central ND. We cool down and dry out on Tuesday. It should be a mostly sunny day with highs in the 70s. .LONG TERM...(Tuesday night through Monday) Issued at 241 PM CDT Mon Aug 19 2019 Northwest upper flow and cooler conditions continue through Wednesday. A brief ridge develops over the high plains on Thursday, rebounding temperatures into the 80s in our west. An upstream amplified trough develops as well with the arrival, and a frontal passage is expected Thursday night. This will deliver widespread chances for showers and thunderstorms overnight into Friday. While adequate moisture return is uncertain, the overall shear and midlevel lapse rate advection may deliver a strong to severe thunderstorm threat in our west Thursday evening. Global models continue the trend of northwest troughing through the weekend so while potential solutions diverge in the guidance, periodic chances for precipitation through the rest of the forecast period can be expected. .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 630 PM CDT Mon Aug 19 2019 VFR conditions are expected through the forecast period. The exception could be an isolated thunderstorm but confidence is very low. We only mentioned a VCTS at KDIK for a few hours this evening. No mention of thunder at KISN KBIS and KJMS. Southerly surface flow today shifts to the north at all sites by 12z Tuesday. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. UPDATE...AJ SHORT TERM...TWH LONG TERM...TWH AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 623 PM CDT Mon Aug 19 2019 NDZ001-009-010-017>023-025-031>037-040>048-050-051-202330- Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean- Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 623 PM CDT Mon Aug 19 2019 /523 PM MDT Mon Aug 19 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe storms are possible tonight. The main threats with any severe storms that do develop will be half dollar size hail and damaging winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return periodically Thursday night through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. NDZ002>005-011>013-202330- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce- 623 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return periodically Thursday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Bismarck radar (KBIS), 182 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The winds combined with one-inch diameter hail to damage siding on a home. Crops were also damaged.
Crop damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850771, 850772, 850773, 850774, 850775, 850776, 850777, 850778.